The Lupus Forum banner

1 - 4 of 4 Posts

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #1 ·
Hi,

I seem to have more trouble than usual dropping off to sleep at night, which is quite surprising as I'm exhausted all the time!

Is this the Plaquenil - does anyone else have the same problem!

Lesley
:umm:
 

·
Registered
Joined
·
14,661 Posts
Hello Lesley
This is very possible as among other things the anti malarials are central nervous system stimulants. That's exactly why they can help so much with fatigue. And why they need to be used with caution when people have a history of epilepsy or fits. As usual with meds some people are more susceptible than others.

When I added another anti malarial to my Plaquenil I was so wired initially I worried about my sanity and general health. I was sleeping only 2/3 hours a night, my mind was working at top speed full of projects and I was having extremely vivid meaningful dreams quite therapeutic as it happens.

If you take it at night try taking it in the morning. I'm not quite sure what to suggest if you are taking it twice a day, morning and night. It depends on how well you are tolerating it I guess and how long you have been taking it. Many people take their 400mgs in one go in the morning. My doctors have always known I did this and nobody ever suggested there was any reason why not to. Probably I would start taking the second dose earlier with late lunch or early tea or supper, since it should be taken with food. Or I would add the other 200 one day in the morning at a weekend to see if it was OK tum wise and if that stopped the sleeplessness.
if you have just started taking it at 400 mgs I suggest dropping to 200 mgs in the morning for a week or so then increasing. It might simply be a question of time for your body to adjust, as it was with me and the other anti malarial. Not sleeping is highly undesirable.

The ' correct' advice is of course to contact your doctor . :)

Good Luck !

Clare
 

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #3 ·
Thanks Claire,

I have only been taking for 4 wks (200mg) and the first 2 of this a low dose of Pred - I was very wired then!

Luckily I have no known history of epilepsy or fits!

Like us all we need to sleep (I need about 9-10 hours). If I can't drop of to sleep between 9 and 10 o'clock pm then I really feel bad next day - my lymph nodes pop-up and temp rises. I'm not looking foreward to starting the big school run and clubs on Tues!! My kids are great and quite low maintenance which considering there ages is fantastic. I know for sure by the afternoon till eve is when I feel the worst!

Lesley

Another issue to broach with GP - 'not being able to drop off to sleep'!
 

·
Registered
Joined
·
14,661 Posts
Hi again :)
So you are only taking 200 mgs in the morning ? The pred would very likely have played a part in preventing sleeping. I'd suggest taking your 200mgs every other day to see if that helps then gradually increasing as I suggested before
I agree entirely about the vital importance of sleep for general health and especially with a disease like lupus. Rest is essential -8 hours minumum a night is recommended ( Dr Wallace I think ?)
Of course the Plaquenil is very important too. See if your tolerance builds upo and this side effect disppears with time. If not maybe a mild sleeping remedy or relaxant would solve the problem - some people on Prednisone have to use sleeping pills to ensure adequate sleep.

Yes, best to call your GP and follow his suggestions - if he has any.

Plaquenil takes time to takes effect so it doesn't matter all that much if taking the full prescribed dose straight off doesn't suit. It is more important to work out acceptable ways of taking it to minimise any undesirable side effects

:)

Clare


Bye for now
 
1 - 4 of 4 Posts
Top